California, 2021Damaging Wind in California, July 28, 2021
July 28, 2021 · NWS HNX · 1 event in 1 county or zone
A moist southeast flow rotating around a large area of high pressure over the central plains region brought sub-tropical air into central California on July 27 and 28. This provided for enough moisture for afternoon and evening thunderstorms over the Sierra Nevada and adjacent foothills on both days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southeast flow rotating around a large area of high pressure over the central plains region brought sub-tropical air into central California on July 27 and 28. This provided for enough moisture for afternoon and evening thunderstorms over the Sierra Nevada and adjacent foothills on both days. A few of the thunderstorms produced locally heavy rainfall over the Sierra Nevada, while a thunderstorm on the 28th produced strong outflow winds in Yosemite Valley blew down several drought killed or weakened trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 28, 10:45 AM PST, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 28, 10:45 AM PST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1145 AM PDT Wed Jul 28 2021
.SYNOPSIS...
Slightly warmer than average high temperatures look likely into
the foreseeable future over the forecast area. Monsoonal moisture
will provide the Sierra Nevada with a chance of afternoon
thunderstorms each afternoon through this weekend.
&&
.DISCUSSION...
Latest satellite imagery from GOES-17 is showing developing
showers and thunderstorms over the Sierra Nevada this afternoon.
This is due to moist southeasterly flow that is typical for this
time of the year due to ridging over the central/western US. This
is fueling the Sierra Nevada with instability for afternoon
convection. Wouldn't be surprised to see some of these storms to
have periods of heavy rainfall due to elevated PWATs over the
area. High resolution model guidance is showing afternoon
thunderstorms going through the evening afternoon hours before
waning by sunset as instability drops.
This pattern of elevated moisture and instability will stay in
place through the weekend as easterly waves rotating around the
ridge of high pressure enter the region. Blended model guidance is
showing Friday afternoon and Saturday afternoon as easterly waves
coupled with a closed low off the CA coast funnel even more
moisture into the area. This may lead to convection occuring in
the desert areas of Kern County as well as the Sierra Nevada
Friday and Saturday, with periods of heavy rain possible in these
storms.
Afternoon high temperatures across the San Joaquin Valley are only
expected to oscillate a couple of degrees through next Wednesday,
with highs ranging around 100-104 degrees. Cloud cover associated
with the monsoonal moisture will likely contribute to some of the
fluctuations in afternoon high temperatures as well. After
Sunday, ensemble guidance is trying to show the return of drier,
southwest flow over the area, but knowing exactly how long the
ridge of high pressure giving us the monsoonal moisture is unclear
this far out.
&&
.AVIATION...
Showers and isolated thunderstorms likely through 03Z Thur in the
Sierra, primarily north of Sequoia National Park. Otherwise, VFR
conditions will prevail through the next 24 hours.
&&
.AIR QUALITY ISSUES...
On Wednesday July 28 2021... Unhealthy for sensitive groups in
Fresno... Kern and Tulare Counties and Sequoia National Park and
Forest.
Further information is available at Valleyair.org
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
public...Bollenbacher
aviation....Bollenbacher
weather.gov/hanford
In the hours before
Special weather statement, Jul 28, 1:59 PM PST, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Joaquin Valley CA
259 PM PDT Wed Jul 28 2021
CAZ192-193-282245-
Central Sierra CA-North Kings River CA-
259 PM PDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRESNO COUNTY UNTIL
345 PM PDT...
At 258 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Mammoth Lakes to 12 miles
southwest of North Lake Campground. These storms were nearly
stationary.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Blackcap Basin, Upper Burnt Corral, Volcanic Knob, Florence Lake and
McClure Meadow Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3736 11878 3734 11878 3732 11873 3726 11866
3724 11868 3720 11868 3719 11866 3716 11867
3696 11886 3735 11905 3745 11889
TIME...MOT...LOC 2158Z 172DEG 2KT 3739 11898 3708 11876
AndersenThunderstorm Wind, Mariposa
- When
- July 28, 4:00 PM PST
- Where
- Mariposa County, 0.47 mi NNW of Camp Curry
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.736, -119.573
A tree was blown down in gusty thunderstorm winds and crushed 3 unoccupied tent cabins at Curry Village in Yosemite National Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, July 28 to 29, 20211 death · $552,000 · EF1 · 23 events
- Damaging Winds and Lightning Strike in Illinois, July 28, 20211 death · 60 kt wind · 6 events
- Tornado and Hail in Wisconsin, July 28, 2021$1.0 million · EF1 · 22 events
- Flash Flood and Debris Flows in Utah, July 28, 2021$2.5 million · 3 events
- Flash Flood in Wyoming, July 28, 2021$750,000 · 1 event
- Hail and Damaging Winds in Virginia, July 28, 2021$223,000 · 2 in hail · 9 events
- Damaging Winds in Pennsylvania, July 28, 2021$115,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 28, 20216 injured · $12,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Wisconsin, July 28, 2021EF1 · 28 events
- Flash Flood and Damaging Wind in South Carolina, July 28, 2021$105,000 · 2 events
- Damaging Winds in Minnesota, July 28, 2021$37,000 · 59 kt wind · 3 events
- Damaging Winds in Virginia, July 28, 2021$22,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963977.